I have not had any clients experience the need to taper or slowly wean their tryptophan dose or report tapering side-effects similar to those they experienced when tapering off an antidepressant. However, I recently had someone ask this question on the blog (and then had someone else ask a similar question) so I’m sharing these questions and my responses in the hope of gleaning some additional information (and educating you if this applies to you). I never say never and am always learning. I’m also very interested to know how common this is and what some of the underlying factors could be.
Here is the question that was asked by Lara (we’ll call her Lara) and slightly paraphrased for clarity:
I’ve been taking 1500 mg of tryptophan for 3 months, and it has helped a lot with sleep and depression. I dropped to 1000 mg about a week ago then 500mg just to see how I’d do without it. I didn’t think it was numbing my feelings, but I am experiencing a return of feeling good.
I’ve been on antidepressants before and I am feeling the same withdrawal effects as when I weaned off meds. This is exactly why I chose to not go back to pharmaceuticals. It was difficult to wean off. How do I taper tryptophan without experiencing withdrawal symptoms? Thank you for your valuable knowledge.
These are the kinds of questions I’d ask a client in this situation:
- Was the 1500mg helping and which low serotonin symptoms were eased?
- How did this change when you reduced to 1000mg and then reduced to 500mg? i.e. did the low serotonin symptoms come back?
- Which antidepressant are you comparing these affects to? And how long ago did you wean off the antidepressant?
- Which brand of tryptophan you are using? (I find Lidtke is the best quality)
Keep in mind that we always want to be sure it’s not a one-off situation. In order to be sure someone is observing mild adverse effects from a supplement I’ll often have my client stop it and then add it back to make sure. And sometimes more than once.
In this instance repeating the process may be a good idea i.e. going back to 1000mg and then 1500mg and then reducing again, carefully documenting in a food mood supplement log.
It turns out that Lara was using the Lidtke tryptophan and she was seeing wonderful benefits for her low serotonin symptoms with none of the typical SSRI side-effects:
the 1500mg before bed with a small carb helped me get to sleep and stay asleep. It also helped with anxiety and depression during day. I tend to be a worrier, have social anxiety, and get stuck with negative thoughts about myself and others. And have very little interest in life.
I was on Zoloft from 2005 – 2009. Got off of that and did Lexapro for only 6 months in 2012. The Zoloft was life changing for me but I did not like the side effects and being on an antidepressant for the rest of my life.
The tryptophan is superior to these SSRIs [selective serotonin reuptake inhibitors] – no sexual side effects, no weight gain, or anhedonia [inability to feel pleasure in normally pleasurable activities].
She describes how she reduced the tryptophan and how her withdrawal symptoms were similar to those she experienced when tapering off her SSRIs in the past:
The withdrawal effects were felt when dropping from 1500mg to 1000mg, to 500mg, then zero over 2 days and they lasted about 3 days. By the 4th day I was no longer feeling bad.
The symptoms are hard to explain – it felt like a tight band around my head, also brain zaps (this is a common SSRI withdrawal symptom many describe feeling in their head).
The worst of it was a deep agitated free-floating anxiety like you’re walking along the edge of a cliff and there’s a physical pain in your gut. Fortunately, it was only present from waking up till around 2pm.
These are questions I’d ask or wonder about
As I mentioned in the introduction, I have not had any clients experience the need to taper or slowly wean their tryptophan dose or report tapering side-effects similar to those they experienced when tapering off an antidepressant. But if this is an issue some individuals experience I’d like to know about it
I’d also like to know how long the tapering side-effects of tryptophan last and how severe the symptoms are. In Lara’s case the symptoms were pretty severe but fortunately they only lasted 3 days which is very much shorter than SSRI tapers.
There could be confounding factors and here are additional questions I’d ask or wonder about if a client experienced similar adverse tapering effects. These are questions you could ask yourself if you have experienced this when stopping tryptophan abruptly:
- Could the prior use of SSRI prescriptions be a factor? (but I have worked with many clients with prior use of SSRIs and not have tryptophan tapering issues)
- What else has changed in terms of stress, diet, hidden gluten exposure, or even the something like a recent introduction of collagen (which may deplete serotonin levels in susceptible folks)?
- Are there hormonal changes that could affect serotonin levels – like in a woman with PMS or perimenopausal or menopausal symptoms? (again, I’ve worked with many women of all ages and haven’t observed this to be an issue)
- If you are prone to the winter blues and reduced winter serotonin, could stopping the tryptophan in the winter play a role? (I have had clients have SSRI tapering issues in winter because of being prone to the winter blues and choose to work with their doctors on their SSRI taper in the spring and summer for this reason)
- Could this also be an issue with summer blues in hot states like Arizona?
- Could any of these play a role: a recent medical procedure, a course of antibiotics (especially fluoroquinolones) or antifungals, poor gut health, a new infection, decreased immunity or increased inflammation?
- Could low levels of these nutrients play a role: vitamin B6, ferritin, magnesium and zinc?
- Would using high doses of vitamin C during the “taper” help reduce some of the symptoms? (this works well as an antidote when you take tryptophan and don’t need it and want to negate some of the negative effects, so may help in this situation)
Stopped tryptophan and felt very angry and down
The other question I had about tryptophan weaning is this one from someone who shared that she had suggested tryptophan for a friend. This friend was
experiencing a lot of ruminating and anxiety. She responded beautifully and felt great. About a year later, she tried to stop taking it, and said she felt very angry and down. Is there a weaning process for the tryptophan?
This could possibly be related to the above and you could pose similar questions but based on on what I see with clients I feel this is more of a matter of stopping the tryptophan too soon while she still had low serotonin – especially if the ruminating and anxiety came back. Feeling angry and down are classic signs of low serotonin.
The questions asked were specifically about tryptophan but they could also possibly apply to some individuals who stop 5-HTP abruptly.
I’d love to hear if you’ve experienced anything like this with either tryptophan or 5-HTP and if yes please share your answers to some of the above questions.
Right now, I’m afraid I don’t have an answer for you on how to taper tryptophan without these withdrawal symptoms: a tight band around the head, brain zaps and agitated free-floating anxiety. Right now, I’m not sure how big an issue this is. If it is common, I’m hoping some of the feedback I receive may provide some answers.